Alert archive / California / High Wind Watches in 2017

High Wind Watch 6, NWS Las Vegas, NV

November 14, 2017Inyo County, California

NWS Las Vegas, NV issued this high wind watch at Nov 14, 2017, 2:46 AM PST for Inyo County, California. It took effect at Nov 15, 2017, 2:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 14, 2017, 2:46 AM PST (10:46 UTC)
In effect from
Nov 15, 2017, 2:00 PM PST
Expired
Nov 15, 2017, 3:37 AM PST
In force
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3353 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WWUS75 KVEF 141046
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
246 AM PST Tue Nov 14 2017

CAZ519-520-150015-
/O.NEW.KVEF.HW.A.0006.171115T2200Z-171116T0800Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, and Olancha
246 AM PST Tue Nov 14 2017

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

The National Weather Service in Las Vegas has issued a High Wind
Watch, which is in effect from Wednesday afternoon through
Wednesday evening. 

* TIMING...Strong downslope winds are expected to develop early
  Wednesday afternoon and continue into Wednesday evening. 

* WINDS...West winds gusting as high as 60 to 70 mph, particularly
  at the mouths of canyons. 

* IMPACTS...Travel in and near the foothills, including Highway
  395 may become difficult. Outdoor activities could become 
  dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch is issued when there is potential for a
hazardous high wind event. Continue to monitor forecasts for the
latest forecast information.

&&

$$
2 follow-up statements
350 
WWUS75 KVEF 142213
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
213 PM PST Tue Nov 14 2017

CAZ519-520-151300-
/O.CON.KVEF.HW.A.0006.171115T2200Z-171116T0800Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, and Olancha
213 PM PST Tue Nov 14 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON
THROUGH WEDNESDAY EVENING...

* TIMING...There is potential for strong downslope winds to
  develop Wednesday afternoon, continuing into Wednesday evening.
  

* WINDS...West winds gusting as high as 60 to 70 mph, 
  particularly at the mouths of canyons. 

* IMPACTS...Travel in and near the foothills, including Highway 
  395 may become difficult. Outdoor activities could become 
  dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch is issued when there is potential for a
hazardous high wind event. Continue to monitor forecasts for the
latest forecast information.

&&

$$
302 
WWUS75 KVEF 151137
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
337 AM PST Wed Nov 15 2017

CAZ519-520-160000-
/O.UPG.KVEF.HW.A.0006.171115T2200Z-171116T0800Z/
/O.NEW.KVEF.WI.Y.0046.171115T2200Z-171116T0800Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, and Olancha
337 AM PST Wed Nov 15 2017

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT
PST TONIGHT...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 2 PM this afternoon to midnight
PST tonight. The High Wind Watch is no longer in effect. 

* TIMING...There is potential for strong downslope winds to
  develop this afternoon and continuing into this evening. 

* WINDS...West winds gusting as high as 60 mph, particularly at
  the mid slopes and the mouths of canyons. 

* IMPACTS...Travel in and near the foothills, including Highway 
  395 may become difficult. Outdoor activities could become 
  dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Nov 13, 7:59 PM PST, 6 hours 47 minutes earlier.

Area forecast discussion, Nov 13, 7:59 PM PST, 6 hours 47 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
759 PM PST Mon Nov 13 2017

.SYNOPSIS...Periods of high clouds can be expected the next couple
days, along with near normal temperatures. On Wednesday and
Thursday, a weather system will bring rain and mountain snow to the
Owens Valley and Sierra Slopes. Elsewhere, dry conditions but
increased breezes and cloud cover are likely. Things dry out over
the weekend but an additional weather system may move into the
region by early next week.

&&

.UPDATE...Stream of high level tied to the tropics which
overspread the region Sunday looks to continue for the next several
days. RH progs and time height for Las Vegas indicate RH values
between 60-100 pct between H5-H3 through Wednesday morning. Updated
sky grids to increase coverage of clouds a bit more for Tuesday. No
other changes.
&&

.PREV DISCUSSION...145 PM PST Mon Nov 13 2017
.SHORT TERM...Through Tuesday night.

Much like yesterday, widespread cirrus has hindered the daytime
heating cycle with temperatures struggling to rise through the
morning hours across the southern two-thirds of the forecast area.
These clouds are likely to persist through sunset, so observed highs
today may again be a bit shy of forecast.  Another day of widespread
clouds are on tap for Tuesday, so I undercut guidance slightly to
match what we've been observing the past couple of days.  Otherwise,
aside from somewhat gloomy skies, fair weather is expected with
light winds.

LONG TERM...Wednesday through Sunday.

Still on track for a decent precipitation event across the Sierra
Wednesday evening into Thursday. This will be the result of a
Pacific trough pushing through the PacNW and Great Basin, dragging a
decaying frontal band and associated precipitation shield southward.
Most of the heaviest precipitation will be intercepted by the Sierra
crest, but some spillover is still likely into the Owens Valley,
especially Thursday morning.  In the higher terrain of the Sierra,
particularly above 8,000 feet, several inches of snow accumulation
are likely, with amounts over a foot possible above 10,000 feet.

In addition to the precipitation, downslope winds are possible in
the Owens Valley Wednesday before precipitation materializes over
the Crest. Strong gusts to 60 mph are possible in localized spots,
mainly west of US-395.  Cross sections from the Owens Valley do
suggest a decent downslope event is possible, and I considered
issuing a high wind watch, but will let the midnight shift give it
another look before pulling the trigger.

Outside of the Sierra and Owens Valley, relatively minimal impacts
are expected by this midweek storm aside from breezy conditions and
additional cloud cover. Temperatures will cool area wide Friday into
the weekend, with the coolest night of the year so far possible
Friday night into Saturday as the post frontal airmass settles over
the region.  While significant uncertainty remains, early
indications are for another weather system to arrive early next
week, possibly bringing renewed precipitation chances to much of the
area.

&&

.AVIATION...For McCarran...Light winds under 8 kts will favor
typical diurnal trends through Tuesday. Abundant high level clouds
are expected through Tuesday with bases at or above 20 kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Winds of 10 kts or less are expected over much of the
region through Tuesday and will mainly favor typical diurnal trends.
The exception will be the Sierra and western San Bernardino County
where some stronger westerly winds are possible tonight and early
Tuesday. Abundant high level clouds can be expected through Tuesday
with bases mainly above 20 kft.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Update...Pierce

DISCUSSION...Outler
AVIATION...Harrison

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 2:38 AM PSTWinter Storm WatchVEFInyo25 hr

Nearby

High Wind Watches in California, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.